This case reports a woman in her 40s with a history of allergic reaction to shellfish and iodine who presented with tongue angioedema, difficulty breathing and chest tightness after receiving the first dose of the Pfizer-BioNTech (BNT162b2) COVID-19 vaccine. Her angioedema remained for 10 days post-exposure to the vaccine, requiring 3 days of epinephrine infusion. She was discharged with advice to avoid further mRNA vaccines. This case highlights the increasing awareness needed of polyethylene glycol (PEG) allergy and the protracted nature of her reaction. A firm conclusion cannot be reached based on a single case report. More research is needed to understand whether there is a causal relationship between the BNT162b2 vaccine and PEG allergy. Awareness regarding PEG allergy and the complexities associated with it is important and needs to be raised due to its prevalent use in diverse industries.
- Immunological products and vaccines
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors SMbMF was involved in the patient’s care and management, and was responsible for the data collection, analysis, literature review and writing of case report for this patient.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.